(The correct answer is c)

Ah, Wellbutrin.  Why must you taunt me.

Things seem to be progressing fairly well with the medication (aside from the fact that every now and then my neck decides it would be fun to see if it can get the top and bottom to touch, and every now and then my muscles want to move without my permission).  I don’t feel “normal,” but there does seem to be progress in the right direction, which is great.

…Except for the itching.  I just went up slightly in dosage (from 100 to 150).  My previous dose was extremely low, but my doctor knows that I’m prone to side effects.  The new dose is also very low, but within a couple days of starting it, I began to itch.  Didn’t pay too much attention to it at first.  The next day it was significantly worse, but I’ve been packing and cleaning a lot lately, so I sort of figured maybe it was from cleaners, or dust, or…very tiny insect packs?  Today I am undoubtedly itchy.  The kind of itchy that really requires capital letters.  I am ITCHY.  Too itchy to attribute to something mundane.  It varies a bit in intensity and location, which is part of why I thought at first that I might be imagining things.  First the palms of my hands and soles of my feet are driving me crazy.  Then it’s the side of my finger.  Then my back.  Then just at the hairline at the back of my neck.  Then the line where my legs join my torso (which I don’t really want to be scratching in public).

After determining that, no, I am not in fact crazy, I went to the internet.  As it turns out, lots of people have recounted exactly what I’m experiencing.  Intense itching, beginning in the palms of the hands and soles of the feet, then moving randomly around other areas, particularly in joints (like where the legs join the body).  Good news, I am not imagining things.  Bad news, many of those people mentioned waking up the next day covered from head to toe in huge red welts, or with their eyes swollen shut.  And having to discontinue the meds.

I am going to the doctor today.  Maybe it’s just something in the dye from the new pills.  Maybe it will become manageable over time.

I think that should be the real depression test.  Suppose that a pill you were taking caused you near-unbearable side effects, but made you feel slightly better.  Would you

  • a)  Stop taking the pills immediately and start a class action lawsuit.
  • b)  Stop taking the pills immediately.
  • c)  Gauge how life-threatening the side effects are likely to be, because  you’re worried that if you report them to your doctor they might take the pills away.

Darned risk of fatal allergic reaction.

Tags: , , ,

2 Responses to “(The correct answer is c)”

  1. Curiosity says:

    (As a side note, since this particular post seems to receive a lot of traffic, for me it turned out that what I was allergic to was not the Wellbutrin medication itself. I was taking the generic bupropion SR pills at the time that I had the allergic reaction. Took many months for my skin to entirely calm down (flared up again within a few days every time I tried to stop taking the Reactine). This year I have started on the brand-name Wellbutrin XR, and after several weeks now everything seems to be just fine. Apparently this is quite common with the SR vs. XR, so if you’re having the same problem you may want to try the brand name once your body settles down. A lot of what makes up the pills is filler, dyes, and things related to their slow release approach.)

  2. [...] adrenal meds I’ve been taking, and I really, really REALLY don’t want to go through that saga [...]

Leave a Reply


9 − = three